I am a 45 year old female that recently had radioactive iodine
for hyperthyroidism. Three days later I got what seemed to be
a urinary tract infection. The culture came back negative and
antibiotics didn't help. This was a month ago, the symptoms are
gone but I now have blood in my urine. My doctor seems to think
that I have stones of some sort. Is it possible that the radioactive
iodine has caused an irritation my bladder?
I looked up several Iodine labled medications used to treat thyroid cancer and did not find hematuria or bladder irritation as a side effect. You may want to ask your doctor or pharmacist to look in the PDR or literature, specifically looking for hematuria associated with the drug your took. In general, hematuria in particular gross hematuria needs to be worked-up and identify a cause for the blood in the urine. There is a percentage of patients that undergo a complete hematuria work-up that is negative and this may be your case. However, it is suggested that you be evaluated by a doctor to determine if this work-up needs to be performed.
Hematuria is the medical term for your condition. It is important to have a microscopic cell count done to determine if this amount of hematuria needs to have a full work-up. Above 3 RBC/HPF is suggestive of significant hematuria that needs work-up.
A full work -up consists of a history and physical to direct the studies ,an IVP , a cystoscopy which should be done by a urologist, and a cytology looking for cancerous cells in the urine. About 30% of patients at our institution have some pathology causing there hematuria.
A urinary stone could be a possibility, however, an IVP would be needed to identify it. Some stone are made of Uric acid and are not seen on IVP.
You could also have an infection. If you are febrile and have flank pain , you should be evaluated for a possible kidney infection. Also, blood in the urine could be caused by a simple infection of the bladder, which it sounds like your doctors treated you for. This could be found on the Urine analysis(UA).
A third possible diagnosis would be bladder cancer. To be complete, I have included this diagnosis, and I don
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.